Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 4, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jul 14, 1998, 12:22 AM MDT for Carter County, Fallon County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 12:22 AM MDT (06:22 UTC)
- Expired
- Jul 14, 1998, 1:10 AM MDT
- In force
- 48 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
Counties Carter County, MT, Fallon County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:30 AM MDT | Thunderstorm Wind 52 | Ekalaka, MT | A spotter reported a thunderstorm with wind gusts to 60 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3006 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
639 WFUS1 KBIL 140623 RRA TORBIL MTC011-025-140710- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1222 AM MDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CARTER COUNTY IN SOUTHEASTERN MONTANA SOUTHERN FALLON COUNTY IN SOUTHEASTERN MONTANA * UNTIL 110 AM MDT * AT 1220 AM...RADAR INDICATED A TORNADO NEAR EKALAKA... MOVING NORTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NEAR WEBSTER BY 1240 AM THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR HUMPHREY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 13, 8:30 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 8:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT MON JUL 13 1998 NO UPDATES DUE TO CONVECTIVE WEATHER. SPRINGER BIL UU 061/092 062/094 064 542000 LVM .. 055/088 058/091 ..V. 542111 HDN .. 058/094 059/096 ... 542000 MLS .. 063/093 063/097 ... 542100 4BQ .. 061/093 062/096 ... 542100 BHK .. 059/089 060/092 ... 541110 SHR UU 057/089 057/092 060 541000
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:39 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 61 min |
| Jul 13, 7:47 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 63 min |
| Jul 14, 12:05 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Fallon | 45 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.